Alert archive / Maryland / Flash Flood Warnings in 2003
Flash Flood Warning 23, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jun 7, 2003, 4:34 PM EDT for Harford County, Maryland. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2003, 4:34 PM EDT (20:34 UTC)
- Expired
- Jun 7, 2003, 8:30 PM EDT
- In force
- 4 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Harford County, MD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.6 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 482 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 307 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 072035 FFWLWX MDC025-080030- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 434 PM EDT SAT JUN 7 2003 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR HARFORD COUNTY IN NORTHERN MARYLAND * UNTIL 830 PM EDT. * AT 434 PM EDT...DOPPLER RADAR INDICATED AN AREA OF VERY HEAVY RAIN OVER MUCH OF HARFORD COUNTY...MOVING SLOWLY TO THE NORTHEAST. SPOTTERS HAVE REPORTED AROUND 1.75 INCHES OF RAINFALL NEAR BELCAMP. LAW ENFORCEMENT OFFICIALS REPORT WATER RISING WITH SOME BASEMENTS FLOODED AND ROADWAYS WITH HIGH WATER. THE PORTION OF THE COUNTY THAT HAS RECEIVED THE MOST RAINFALL IS GENERALLY IN THE INTERSTATE 95 CORRIDOR. 1 TO 2 INCHES OF RAIN HAS OCCURRED WITH ANOTHER 1/2 TO 1 INCH POSSIBLE THROUGH 830 PM. * SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN INCLUDE ABERDEEN...BEL AIR...FALLSTON...HAVRE DE GRACE... JARRETTSVILLE...PERRYMAN AND PLEASANT HILLS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3971 7656 3930 7629 3947 7604 3973 7626 $$ MANNING/ROGOWSKI
2 follow-up statements
000 WGUS71 KLWX 080009 FFSLWX MDC025-080030- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 808 PM EDT SAT JUN 7 2003 ...A FLASH FLOOD WARNING CONTINUES FOR HARFORD COUNTY UNTIL 830 PM EDT... THE HEAVY RAIN THAT AFFECTED THE AREA HAS MOVED EAST OF THE AREA. RUNOFF FROM THE EARLIER HEAVY RAIN WILL CONTINUE TO CAUSE FLOODING OF SMALL CREEKS AND STREAMS EARLY THIS EVENING. WATER LEVELS WILL BEGIN TO RECEDE LATER THIS EVENING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. $$ MANNING
000 WGUS71 KLWX 080029 FFSLWX MDC025-080040- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 830 PM EDT SAT JUN 7 2003 ...THE FLASH FLOOD WARNING FOR HARFORD COUNTY HAS EXPIRED... THE HEAVY RAIN THAT AFFECTED THE AREA HAS MOVED EAST OF THE AREA. RUNOFF FROM THE EARLIER HEAVY RAIN MAY CAUSE ISOLATED PROBLEMS WITH HIGH WATER FOR THE REMAINDER OF THE EVENING HOURS...BUT THE GREATEST RISK OF FLOODING HAS ENDED. $$ MANNING
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 4:15 PM EDT, 19 minutes earlier.
Area forecast discussion, Jun 7, 4:15 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 315 PM EST TUE JUN 7 2003 TNT THRU WED NTE. NOT IMPRESSED AT ALL WITH NEXT SYSTEM. BASICALLY A TROF WITH SOME WEAK WAA AND NOT MUCH VORT FORCNG. WHILE THE PAST FEW DAYS HAVE HAD SW/S UNDERCUTTNG THE AREA WITH DECNT JET DVGNCE AND FORCNG...THIS HAS NOT MUCH GOING FOR IT. ALTHOUGH THERE IS SOME CONVCTN NOTCBLE IN THE CLDS OVR MI...THERE IS NOT MANY SFC OBS REPORTING PRECIP. WOULD BE SURPRISED IF WE SEE ANYTHING MORE THAN FLURRIES. THAT SAID...WILL HAVE A CHC OF A SHSN OVR THE BALT METRO AREA WITH LESS THAN AN INCH POSSBLE. ALL THE ENSBLES AND PART THE GFS HAS THIS BRING THE AREA THAT HAS THE BEST CHC OF SEEING MEAS PRECIP. FOR THE WASH AREA AND VA WILL HAVE SLGHT CHC OF A SHSN WITH NO ACCUM...BASICALLY AN ALT WORDNG FOR FLURRIES. WILL ALSO HAVE A CHC OF SHSN IN THE MNTNS WHERE THE ETA HAS MEAS PRECIP THRU WED ALONG THE W RIDGE...AROUND AN INCH POSSBLE TNT. WILL ALSO UNDERCUT MOS TMPS TNT. ALSO WILL GO WITH COLDER GFS FOR 850MB AND LO LVL TMPS. THIS WILL ALLOW FOR ANYTHING THAT DOES FALL TO FALL AS SNOW IN OUR AREA. WILL BE INTERESTNG TO SEE IF ANY PRECIP HAS DVLPED IN THE OH VALLY BY 00Z...IF NOT WOULD LEAN EVEN MORE TWDS THIS BEING A NON EVENT. 850MB FLOW IS FLAT AND EVRYTHNG INDICATES DOWNSLPLNG OVRNGHT. 18Z ETA COMING IN AND SHOWNG PRECP SHIELD STAYING JUST TO OUR NE IN EASTERN PA AND NJ. MAY BUMP UP TIMNG A FEW HOURS BASED ON NEW 18Z ETA. AFTER THAT SCT CLDS TMRRW. THEN HGH CLDS WED NGHT AS AS WARM FRNT PASSES TO OUR N. STRONG LONG TERM (THU-TUE) DEEP VORTEX REMAINS ANCHORED OVR ERN CANADA AND SENDS OUT A COUPLE OF REINFORCING SHOTS OF COLD AIR ACROSS THE AREA. FIRST ONE IS SCHEDULED TO MOVE THRU THE AREA THURS MORNING AND SECOND ONE FRI MORNING. NOT EXPECTING ANYTHING WITH THESE TWO FRONTS EXCEPT FOR A FEW CLOUDS WITH FIRST FRONT. COLD AND BREEZY FOR THE WEEKEND. ROSA .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...SMALL CRAFT ADVISORY ZONES ANZ530>537.
Hazardous weather outlook, Jun 7, 10:30 AM EDT, 6 hours 4 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-081000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1030 AM EDT SAT JUN 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY... MODERATE TO HEAVY RAINFALL IS EXPECTED AT TIMES INTO TONIGHT. A FLOOD WATCH IS IN EFFECT FOR AREAS ALONG AND WEST OF THE INTERSTATE 95 CORRIDOR. AN ADDITIONAL INCH OR SO IS POSSIBLE THROUGH EVENING. ISOLATED LOCATIONS COULD SEE AS MUCH AS TWO INCHES. THESE AMOUNTS ARE HIGH ENOUGH TO CAUSE FLOODING ON RIVERS...STREAMS AND IN LOW LYING SPOTS. WATERWAYS ARE ALREADY RUNNING HIGH AND THE SOIL IS SATURATED IN MANY AREAS. .DAYS TWO THROUGH SEVEN... RIVER LEVELS WILL REMAIN HIGH SUNDAY AND MONDAY. OTHERWISE... HAZARDOUS WEATHER IS NOT EXPECTED SUNDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATER TODAY. END/46
In the hours before
Local storm report, Jun 7, 11:31 AM EDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1131 AM EDT SAT JUN 07 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 AM COLUMBIA MD FLASH FLOOD
06/07/03 HOWARD SEVERAL ROADS...
INCLUDING RTE 108...
CLOSED BETWEEN COLUMBIA
AND THE CARROLL COUNTY
LINE. REPORTED BY THE
POLICE DEPARTMENT.
1040 AM LIBERTYTOWN MD FLASH FLOOD
06/07/03 FREDERICK STREET FLOODING.
1052 AM VIENNA VA FLASH FLOOD
06/07/03 FAIRFAX WOLFTRAP CREEK A FOOT AND
A HALF ABOVE ROAD AT OLD
COURTHOUSE ROAD. REPORTED
BY SPOTTER.The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 8:14 AM EDT | Flash Flood Warning | LWX | Howard, Montgomery | 3 hr |
| Jun 7, 10:52 AM EDT | Flash Flood Warning | LWX | Carroll, Frederick | 4 hr |
| Jun 7, 11:10 AM EDT | Flash Flood Warning | LWX | Howard, Montgomery | 4 hr |
| Jun 7, 2:43 PM EDT | Flash Flood Warning | LWX | Frederick, Montgomery | 2 hr |
Nearby
Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.